What Are the Risks of Eye Injections?
Anti-VEGF injections are highly effective medications, but as with all drugs, there are some potential (though uncommon) complications.
Frank Siringo, M.D., O.D., chief of vitreoretinal diseases and surgery at Omni Eye Specialists in Denver, explains the potential (though uncommon) complications of eye injections, which are used to treat conditions such as wet age-related macular degeneration and diabetic macular edema.
It’s really important to know the any risk from eye injections are really uncommon, but they can be really serious. Infection is the worst possible problem after an eye injection, and the risk of infection is perhaps one in five thousand depending on the study you look at. But infection can be vision-threatening, and we want patients to call immediately if they think that an infection is happening. It usually happens within the first three days after an injection, not the day you get it. Typically, any infection will develop the day after an injection or the day after that.
What happens is suddenly the vision dramatically changes for the worse. It's not subtle. That's why we just say, “If you ever suddenly lose vision, please call immediately”, because like anything else, the sooner we treat patients, the better the outcome.
Other problems are also very, very uncommon. You can have a retinal tear or detachment, which I've actually never seen, but theoretically it's reported. Patients can see floating spots in their eye after the injection. That can sometimes be the medication, or it can be the vitreous gel in the eye. Which sometimes you can develop floaters after an injection as well, but again, it's really important to know that without treatment, almost all of these diseases will worsen and lead to permanent vision loss if we're not treating the patient.
In terms of reducing the risk of infection, most of it is the job of the doctor. So, we use sterile instruments. We use betadine to sterilize the surface of the eye, and so by and large, it's our job to prevent infection, not the patient. That being said, there are things we want patients to avoid in the first two days after an eye injection. Primarily it's tap water or pools and hot tubs. We don't want you to splash tap water in the eye. That generally means we ask patients to close their eyes, use a washcloth on their face and to keep shower water splashing in the eye. And certainly, we want patients to avoid pools or hot tubs. Most importantly, if the vision suddenly changes for the worse, please call the doctor, because the sooner we treat the patient, the better.